Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 101, NWS Albuquerque, NM

August 15, 2023Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 15, 2023, 2:28 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2023, 2:28 PM MDT (20:28 UTC)
Expired
Aug 15, 2023, 5:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS55 KABQ 152028
FFWABQ
NMC027-152300-
/O.NEW.KABQ.FF.W.0101.230815T2028Z-230815T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
228 PM MDT Tue Aug 15 2023

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Lincoln County in central New Mexico...

* Until 500 PM MDT.

* At 228 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  2.5 inches of rain have fallen along the Rio Ruidoso in the upper 
  canyon above Ruidoso. Additional rainfall amounts up to 0.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ruidoso, Ruidoso Downs and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3336 10573 3336 10570 3334 10568 3334 10566
      3333 10565 3333 10563 3333 10562 3332 10562
      3331 10563 3331 10564 3331 10565 3330 10571
      3331 10573

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Guyer
2 follow-up statements
046 
WGUS75 KABQ 152142
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
342 PM MDT Tue Aug 15 2023

NMC027-152300-
/O.CON.KABQ.FF.W.0101.000000T0000Z-230815T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
342 PM MDT Tue Aug 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR SOUTHWESTERN LINCOLN COUNTY...

At 342 PM MDT, Doppler radar indicated thunderstorms have ended over 
the warned area. Up to 2.75 inches of rainfall occurred in the 
headwaters of the Rio Ruidoso above Ruidoso earlier this afternoon. 
Elevated flows are still possible in the Rio Ruidoso farther 
downstream toward Ruidoso and Hollywood.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ruidoso, Ruidoso Downs and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3336 10573 3336 10570 3334 10568 3334 10566
      3333 10565 3333 10563 3333 10562 3332 10562
      3331 10563 3331 10564 3331 10565 3330 10571
      3331 10573

FLASH FLOOD...RADAR INDICATED

$$

Guyer
352 
WGUS75 KABQ 152301
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
501 PM MDT Tue Aug 15 2023

NMC027-152311-
/O.EXP.KABQ.FF.W.0101.000000T0000Z-230815T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
501 PM MDT Tue Aug 15 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN LINCOLN COUNTY...

Flood waters have receded. Thunderstorms with heavy rain have ended 
or moved out of the area. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

A Flood Watch remains in effect until 800 PM MDT for a portion of 
central New Mexico.

LAT...LON 3336 10573 3336 10570 3334 10568 3334 10566
      3333 10565 3333 10563 3333 10562 3332 10562
      3331 10563 3331 10564 3331 10565 3330 10571
      3331 10573

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 11:34 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 15, 11:34 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Tue Aug 15 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1123 AM MDT Tue Aug 15 2023

The Flood Watch was expanded to the McBride wildfire burn scar in
the Sacramento mountains/Ruidoso area, as high PWATs and sluggish
storm motions are still advertised to hold over the area today.
POPs are still holding in the likely category with newest runs of
CAMs and HREF indicating storms directly over the scar this
afternoon. Elsewhere, the newer high resolution model runs
indicate perhaps a bit more subdued storm coverage, but with more
insolation and expectations of increasing instability, did not
have confidence to lower POPs.

&&

.SYNOPSIS...
Issued at 300 AM MDT Tue Aug 15 2023

Although high pressure aloft will be building over New Mexico,
scattered to numerous showers and thunderstorms will return each
afternoon and evening through Thursday, favoring the western and
northern high terrain. Locally heavy rainfall will be possible due
to slow storm motions. By Friday, drier air will work into the
region, relegating shower and storm chances to mainly the western
high terrain during the upcoming weekend. High temperatures will
recover to near or slightly above normal values today, where they
will linger for the rest of the week.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 300 AM MDT Tue Aug 15 2023

The upper level high will be centered over north central NM/southern
CO today. This will result in slow and erratic storm motions for
most areas, though western areas may see storms shift toward the
north around 5 to 10 mph. Storms are expected to hug the high
terrain more so today. In other words, they shouldn't stray too far
from the mountains, especially across the Central Mountain Chain.
Given the slow storm motions, and continue PWATs around 1-1.2",
opted to go for another Flood Watch for the Cerro Pelado and Hermits
Peak Calf Canyon burn scars.  CAMs suggest storms will develop over
the Jemez Mountains first (shortly after noon), with HPCC storms
developing later in the afternoon. Despite the high amounts of
moisture, the today's batch of thunderstorms will probably be a
little underwhelming since outside of the terrain, there is little
forcing to promote thunderstorm development. Nonetheless, it only
takes one storm to cause problems.

Most showers and thunderstorms will diminish by the midnight hour.
Another batch is in store for Wednesday, and overall, it will be
quite similar to today's crop. The upper high may meander a smidge
south, but slow and erratic storm motions will remain the rule with
high PWATs. Another Flood Watch will likely be in store for
Wednesday.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 300 AM MDT Tue Aug 15 2023

The upper high center will be sliding back to the east of NM by
Thursday. Models have had a little consistency with depicting a
disturbance rotating over western NM in the circulation around the
upper high center resulting in an uptick in showers and storms over
western NM Thursday and Thursday night. The upper high is forecast
to strengthen and broaden over the central U.S Friday and Saturday,
with drier air rotating into NM. The plume of moisture is
consequently shunted into Arizona and even SoCal, where it remains
through early next week. Surface dewpoints start to dry out as well
Friday and Saturday. The GFS currently is not drawing the main
tropical system northward into SoCal and AZ is it was previously
forecasting, coming more in line with the ECMWF, which was
consistently directing the system to the west and away from the
CONUS. Instead though for NM, there may be some moisture that
rotates into the state early next week which produces some spotty
light precipitation. That is, if the upper high center remains to
our east and northeast, but it could end up sliding back over NM.

&&

.AVIATION...
(18Z TAFS)
Issued at 1123 AM MDT Tue Aug 15 2023

Thunderstorms will be quickly taking shape over the northern,
western and central mountains of New Mexico this afternoon.
Thunderstorms will be slow-moving today and will pose the usual
aviation hazards of lightning, small hail, gusty downburst winds,
and brief reductions to ceiling and visibility during downpours.
While some expansion of storms into the interface of the highlands
and the east central high plains is expected, other lower
elevation areas will likely have difficulty observing storms
propagating that way, but a few cells will make it. Storms should
quickly die off by mid evening in almost all areas.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Tue Aug 15 2023

The upper level high will meander over or near NM through Thursday,
which will result in slow and erratic storm motions. PWATs near or
above 1" will allow storms to produce heavy rainfall, but outside of
the terrain, there will be little forcing to promote thunderstorm
development. Thus, the scattered to numerous thunderstorm coverage
will favor the mountains. The upper high will shift eastward on
Friday, but dry air rounding the southern periphery of the high will
move into NM, limiting precipitation chances further. Unfortunately,
this trend will continue through the weekend. What storms do develop
will favor far western NM. Otherwise, near to just above normal
temperatures will be the rule for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  88  63  91  63 /  30  20  30  20
Dulce...........................  82  55  85  50 /  50  30  60  30
Cuba............................  81  57  84  55 /  50  30  60  30
Gallup..........................  82  57  87  57 /  50  40  40  30
El Morro........................  79  54  82  54 /  60  40  50  40
Grants..........................  83  55  85  55 /  50  30  50  30
Quemado.........................  81  55  83  58 /  60  40  50  40
Magdalena.......................  82  62  84  63 /  30  20  50  30
Datil...........................  79  56  81  58 /  50  20  50  30
Reserve.........................  83  55  87  60 /  60  20  40  30
Glenwood........................  88  63  92  68 /  40  20  30  20
Chama...........................  76  50  79  47 /  70  20  70  40
Los Alamos......................  79  63  83  58 /  70  30  70  30
Pecos...........................  82  59  85  58 /  50  40  50  30
Cerro/Questa....................  79  49  83  46 /  70  30  60  30
Red River.......................  73  46  77  43 /  80  40  80  40
Angel Fire......................  75  42  79  41 /  70  30  60  40
Taos............................  83  51  85  51 /  50  20  50  30
Mora............................  79  55  83  53 /  70  30  60  30
Espanola........................  87  61  90  59 /  50  20  40  30
Santa Fe........................  82  62  85  59 /  50  30  50  30
Santa Fe Airport................  85  60  88  58 /  40  30  40  20
Albuquerque Foothills...........  87  66  90  66 /  20  20  20  30
Albuquerque Heights.............  89  67  92  67 /  20  20  20  20
Albuquerque Valley..............  90  64  93  67 /  20  20  20  20
Albuquerque West Mesa...........  89  66  92  66 /  20  20  20  20
Belen...........................  91  64  94  66 /  20  10  20  20
Bernalillo......................  90  65  93  65 /  20  20  20  30
Bosque Farms....................  90  60  93  65 /  20  20  20  20
Corrales........................  90  66  93  66 /  20  20  20  30
Los Lunas.......................  90  61  93  65 /  20  20  20  20
Placitas........................  87  65  90  64 /  20  20  20  30
Rio Rancho......................  89  66  92  65 /  20  20  20  30
Socorro.........................  92  66  94  68 /  20  10  20  20
Sandia Park/Cedar Crest.........  82  61  84  59 /  40  20  30  20
Tijeras.........................  84  62  87  62 /  30  20  30  20
Edgewood........................  84  59  88  59 /  40  20  30  20
Moriarty/Estancia...............  86  55  89  57 /  50  20  30  20
Clines Corners..................  82  57  86  58 /  50  30  30  20
Mountainair.....................  84  59  87  60 /  40  20  30  20
Gran Quivira....................  84  60  87  61 /  40  20  30  20
Carrizozo.......................  85  65  89  66 /  50  10  20  10
Ruidoso.........................  78  58  81  60 /  60  10  20  10
Capulin.........................  82  57  88  57 /  20  10  20  20
Raton...........................  86  56  90  56 /  30  10  30  20
Springer........................  88  57  92  57 /  30  10  20  20
Las Vegas.......................  83  57  88  56 /  50  30  40  20
Clayton.........................  88  63  95  64 /   5   0   5  10
Roy.............................  85  60  92  60 /  20  10  20  20
Conchas.........................  93  66  98  67 /  10  10  10  20
Santa Rosa......................  90  66  95  66 /  20  20  20  20
Tucumcari.......................  92  67 100  68 /   5   5   5  10
Clovis..........................  91  67  97  69 /  10   5   5  10
Portales........................  92  67  98  70 /  20   5   5  10
Fort Sumner.....................  92  68  98  69 /  10  10  10  10
Roswell.........................  94  70 102  72 /  10   5   5   5
Picacho.........................  88  65  92  67 /  20   5  20  10
Elk.............................  83  62  87  63 /  30   5  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 PM MDT this evening for NMZ211-214-215-226.

&&

SHORT TERM...34
LONG TERM....99
AVIATION...52

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:27 AM MDTFlood WatchABQColfax, Lincoln, Los Alamos, Mora, Rio Arriba, Sandoval and 3 more19 hr
Aug 15, 3:05 PM MDTSpecial Weather StatementABQRio Arriba25 min
Aug 15, 4:23 PM MDTSpecial Weather StatementABQSanta Fe22 min
Aug 15, 5:27 PM MDTFlash Flood WarningABQSan Miguel3 hr

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.